Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Apr 19, 2023, 8:06 PM CDT for Chase County, Kansas. It was in force for 39 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2023, 8:06 PM CDT (01:06 UTC)
- Expired
- Apr 19, 2023, 8:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 3.0 in
County Chase County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 8:07 PM CDT | FUNNEL CLOUD | 6 Ne Cedar Point, KS | |
| Apr 19, 8:24 PM CDT | HAIL 2.5 | Elmdale, KS | |
| Apr 19, 8:25 PM CDT | TSTM WND DMG | 2 W Strong City, KS | SEMI BLOWN OVER. |
| Apr 19, 8:25 PM CDT | TSTM WND DMG | 3 W Cottonwood Falls, KS | DELAYED REPORT AND RADAR ESTIMATED TREE DAMAGE VIA TWITTER DAMAGE TO BUILDING REPORTED VIA CHAT REPORTS FROM CHACE COUNTY LAKE. |
| Apr 19, 8:26 PM CDT | TORNADO | 2 Ene Elmdale, KS | |
| Apr 19, 8:28 PM CDT | TORNADO | 2 W Strong City, KS | DEBRIS REPORTED. |
| Apr 19, 8:30 PM CDT | TSTM WND GST 85 | 1 Se Elmdale, KS | REPORT FROM MESONET SITE. |
| Apr 19, 8:30 PM CDT | TORNADO | 1 Sw Elmdale, KS | *** 1 INJ *** SEMI OVERTURNED BY TORNADO WITH ONE MINOR INJURY. |
| Apr 19, 8:39 PM CDT | TORNADO | 1 N Strong City, KS | LAW ENFORCEMENT AND OFF DUTY NWS EMPLOYEES REPORTED TORNADO. |
| Apr 19, 8:40 PM CDT | HAIL 2.75 | 3 W Strong City, KS | CORRECTS PREVIOUS HAIL REPORT FROM 3 W STRONG CITY. |
| Apr 19, 8:40 PM CDT | TORNADO | 2 Ene Strong City, KS | |
| Apr 19, 8:46 PM CDT | HAIL 2.5 | 1 Nne Cottonwood Falls, KS | REPORTED VIA TWITTER. |
| Apr 19, 8:49 PM CDT | HAIL 2.75 | 2 W Strong City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1951 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.0
The text
As transmitted.
361
WFUS53 KICT 200106
TORICT
KSC017-200145-
/O.NEW.KICT.TO.W.0004.230420T0106Z-230420T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
806 PM CDT Wed Apr 19 2023
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Northern Chase County in east central Kansas...
* Until 845 PM CDT.
* At 805 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles northeast of Florence, moving east at 30 mph.
HAZARD...Tornado and hail up to three inches in diameter.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Cottonwood Falls and Strong City around 830 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Saffordville, Elmdale, Hymer, Tallgrass Prairie and Tallgrass Prairie
Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3848 9635 3847 9636 3832 9636 3823 9681
3836 9682 3845 9682 3852 9673 3852 9642
TIME...MOT...LOC 0105Z 248DEG 26KT 3833 9675
TORNADO...RADAR INDICATED
MAX HAIL SIZE...3.00 IN
$$
CRW2 follow-up statements
435
WWUS53 KICT 200118
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
818 PM CDT Wed Apr 19 2023
KSC017-200145-
/O.CON.KICT.TO.W.0004.000000T0000Z-230420T0145Z/
Chase KS-
818 PM CDT Wed Apr 19 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTHERN
CHASE COUNTY...
At 818 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cottonwood Falls, moving east at 30 mph.
HAZARD...Tornado and three inch hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Cottonwood Falls and Strong City around 830 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Saffordville, Elmdale, Hymer, Tallgrass Prairie and Tallgrass Prairie
Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3848 9635 3847 9636 3832 9636 3828 9671
3837 9678 3846 9678 3852 9672 3852 9642
TIME...MOT...LOC 0118Z 248DEG 26KT 3837 9664
TORNADO...RADAR INDICATED
MAX HAIL SIZE...3.00 IN
$$
CRW271
WWUS53 KICT 200128
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
828 PM CDT Wed Apr 19 2023
KSC017-200145-
/O.CON.KICT.TO.W.0004.000000T0000Z-230420T0145Z/
Chase KS-
828 PM CDT Wed Apr 19 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHEASTERN CHASE COUNTY...
At 828 PM CDT, a confirmed tornado was located over Strong City,
moving east at 30 mph.
HAZARD...Damaging tornado and three inch hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Chase County, including the following locations...
Saffordville, Elmdale, Hymer, Tallgrass Prairie and Tallgrass Prairie
Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3848 9635 3847 9636 3832 9636 3830 9665
3836 9669 3844 9670 3852 9668 3852 9642
TIME...MOT...LOC 0128Z 248DEG 26KT 3840 9655
TORNADO...OBSERVED
MAX HAIL SIZE...3.00 IN
$$
CRWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 19, 6:21 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 19, 6:21 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 621 PM CDT Wed Apr 19 2023 .SHORT TERM...(This evening through Saturday night) Issued at 319 PM CDT Wed Apr 19 2023 Water vapor imagery shows an upper low situated over eastern MT with a trough and associated vort lobe extending down into the Central/Southern Rockies. At the surface, cold front extends from Eastern Nebraska to near Great Bend and finally into far Southwest KS. Meanwhile, dryline extends from south of KHUT down into Western OK. Complex setup for this evening as the upper low remains almost stationary but an upper jet and piece of energy move out of the Central Rockies and into KS/OK. Confidence remain high that the dryline/cold front will retreat west as surface low intensifies over southwest KS late this afternoon and early evening. Main question still remains if storms can develop early this evening along the dryline/cold front as it retreats. Currently think the most likely area for development will be over northeast KS which will be closer to good upper diffluence due to being closer to the right entrance region of an upper jet over the central/northern Plains. Another area to keep an eye on would be further south over OK where deeper moisture and slightly better convergence will be situated as winds back this evening. There's no question that if a storm can develop early this evening, all modes of severe weather would be possible, with tor potential increasing as low level jet continues to increase this evening. Confidence is much higher with storm development tonight as the cold front surges south and intersects the dryline over northeast KS and tries to unzip to the southwest. The tough question will be how far south and southwest do storms make it overnight. Trends lately have been to limit the southward extent which seems to be the theme so far this spring. Large hail and downburst winds will be common with any storms that unzip down the line tonight. Did go ahead and expand the wind advisory for tonight as the dryline/cold front look to lift a bit further north and to also account for strong north winds getting into central KS behind the front. Cold front and associated storms will be making their way through Southeast KS Thu morning with cooler air spilling into the remainder of the area. By Thu evening, the upper low will be moving into the Upper Mississippi Valley with one last vort max moving across the Southern Plains. This will bring west winds and good downslope conditions Fri that will allow us to reach our full heating potential as we climb into the mid and upper 60s. Still looks to be some frost potential Fri morning across central KS we we fall into the lower 30s and winds go light. .LONG TERM...(Saturday through Wednesday) Issued at 319 PM CDT Wed Apr 19 2023 Still good model agreement in a secondary surge of cold air starting Sat morning across the forecast area as the upper low moves off into the Great Lakes region. Still looks like freezing temps will be a good bet for both Sat and Sun morning, especially across central KS. So would not be surprised if freeze warnings are eventually needed in these locations. Confidence remain high that below normal temps will remain in place for both Sun and Mon with highs each day around 10 degrees below seasonal normals. Both ECMWF and GFS are hinting at some rainfall potential for Mon night into Tue as shortwave energy digs across the Great Basin resulting in increasing moisture transport across the Plains. There are some fairly significant differences between the GFS and ECMWF on the track of the shortwave so confidence remains fairly low at this time. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 622 PM CDT Wed Apr 19 2023 Strong to severe convection possible along a cold front tonight as it moves across central Kansas and into southeast Kansas toward dawn. Strong south winds and low level wind shear away from the convection with strong northwest winds behind the frontal passage later tonight into early Thursday. Patchy MVFR cigs possible, especially in and near convection tonight and lower vsbys in rain. KED && .FIRE WEATHER... Issued at 319 PM CDT Wed Apr 19 2023 Very high fire danger will be in place Thu across parts of south central and central KS. Winds are expected to flip around to the northwest on Thursday behind the cold front but will remain quite gusty. We are looking for sustained speeds in the 15 to 25 mph range with gusts to 30-35 mph. Afternoon RH's are anticipated to be around 15% west of I-135 Thursday to around 30% over southeast KS. Outdoor burning is not recommended on Thu afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 54 71 42 65 / 30 0 10 10 Hutchinson 50 69 40 64 / 30 0 10 0 Newton 53 71 41 64 / 40 0 10 10 ElDorado 55 71 43 64 / 40 10 10 10 Winfield-KWLD 56 72 44 67 / 30 10 10 10 Russell 45 66 34 62 / 30 0 10 0 Great Bend 45 67 36 63 / 30 0 10 0 Salina 49 68 36 64 / 50 0 10 0 McPherson 50 69 39 62 / 40 0 10 0 Coffeyville 60 72 45 67 / 30 40 10 10 Chanute 59 71 45 65 / 40 40 10 10 Iola 59 71 45 64 / 50 40 10 10 Parsons-KPPF 60 72 45 66 / 30 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 AM CDT Thursday for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KED FIRE WEATHER...RBL
Hazardous weather outlook, Apr 19, 5:44 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 544 PM CDT Wed Apr 19 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 544 PM CDT Wed Apr 19 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Very high grassland fire danger is expected to continue into the evening hours across south central and southeast Kansas due to strong south winds. Storms are expected to develop through 9 pm for areas north of Highway 400 with hail to golf ball size, 70 mph and a tornado possible. Storms will then be possible later tonight as the cold front moves into the area. Large hail and damaging winds will be the main threat with these storms. Strong south winds will remain in place this evening across most of the area and and flip around to the north late tonight. See latest wind advisory for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few thunderstorms may linger through Thursday morning across southeast Kansas. The risk for severe storms appears low. Very high fire danger is possible Thursday and Friday afternoons across parts of central and south central Kansas. Freezing temperatures are possible early Saturday morning across central Kansas and portions of southeast and central Kansas early Sunday morning. Periodic storm chances exist Monday and Tuesday next week. Strong to severe storms are not expected with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation may needed across the area this evening into the overnight hours. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
In the hours before
Local storm report, Apr 19, 7:10 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL PEABODY 38.17N 97.11W
04/19/2023 E1.00 INCH MARION KS TRAINED SPOTTER
&&Local storm report, Apr 19, 7:12 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 1 W FLORENCE 38.24N 96.94W
04/19/2023 E1.00 INCH MARION KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, Apr 19, 7:14 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL PEABODY 38.17N 97.11W
04/19/2023 E2.50 INCH MARION KS TRAINED SPOTTER
&&Local storm report, Apr 19, 7:17 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL FLORENCE 38.24N 96.93W
04/19/2023 E1.25 INCH MARION KS TRAINED SPOTTER
&&Local storm report, Apr 19, 7:19 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 5 ENE PEABODY 38.20N 97.02W
04/19/2023 E2.75 INCH MARION KS TRAINED SPOTTER
&&Local storm report, Apr 19, 7:24 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 4 ENE PEABODY 38.20N 97.02W
04/19/2023 E3.00 INCH MARION KS TRAINED SPOTTER
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 46 min |
| Apr 19, 8:09 PM CDT | Special Weather Statement | ICT | Chautauqua | 36 min |
| Apr 19, 8:25 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 31 min |
| Apr 19, 8:41 PM CDT | Tornado Warning | ICT | Chase | 32 min |
| Apr 19, 8:57 PM CDT | Special Weather Statement | ICT | Wilson | 33 min |
| Apr 19, 8:58 PM CDT | Tornado Warning | ICT | Chase | 15 min |
| Apr 19, 9:28 PM CDT | Special Weather Statement | ICT | Woodson | 32 min |
| Apr 19, 10:06 PM CDT | Special Weather Statement | ICT | Marion | 39 min |
| Apr 19, 10:21 PM CDT | High Wind Warning | ICT | Barton, Russell | 8 hr |
| Apr 19, 10:27 PM CDT | Special Weather Statement | ICT | Chautauqua | 33 min |
| Apr 19, 10:55 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Wilson | 50 min |
| Apr 19, 11:30 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 45 min |
| Apr 19, 11:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood, Woodson | 41 min |
| Apr 19, 11:49 PM CDT | Special Weather Statement | ICT | Chase | 26 min |
| Apr 19, 11:59 PM CDT | Special Weather Statement | ICT | Montgomery, Wilson | 31 min |
| Apr 20, 12:03 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 42 min |
| Apr 20, 12:17 AM CDT | Special Weather Statement | ICT | Greenwood, Wilson, Woodson | 43 min |
| Apr 20, 12:27 AM CDT | Special Weather Statement | ICT | Russell | 33 min |
| Apr 20, 12:45 AM CDT | Special Weather Statement | ICT | Lincoln | 30 min |
| Apr 20, 12:49 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 10 min |
| Apr 20, 12:51 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 24 min |
| Apr 20, 12:55 AM CDT | Special Weather Statement | ICT | Chase | 20 min |
| Apr 20, 1:23 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln | 22 min |
| Apr 20, 1:30 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 45 min |
| Apr 20, 1:37 AM CDT | Special Weather Statement | ICT | Greenwood | 23 min |
| Apr 20, 2:02 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 43 min |
| Apr 20, 2:13 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 31 min |
| Apr 20, 2:33 AM CDT | Special Weather Statement | ICT | Greenwood | 27 min |
| Apr 20, 2:46 AM CDT | Special Weather Statement | ICT | Rice, Saline | 29 min |
| Apr 20, 3:13 AM CDT | Special Weather Statement | ICT | McPherson, Reno | 32 min |
| Apr 20, 4:10 AM CDT | Special Weather Statement | ICT | Chase, Sedgwick | 35 min |
| Apr 20, 4:47 AM CDT | Special Weather Statement | ICT | Butler, Greenwood, Woodson | 28 min |
| Apr 20, 5:14 AM CDT | Special Weather Statement | ICT | Butler, Greenwood | 46 min |
| Apr 20, 7:13 AM CDT | Special Weather Statement | ICT | Montgomery | 47 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.